Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Amarillo, TX

March 8, 201910 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 8, 2019, 4:03 AM CST for 10 counties in Texas; Cimarron County, Oklahoma. It took effect at Mar 8, 2019, 12:00 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2019, 4:03 AM CST (10:03 UTC)
In effect from
Mar 8, 2019, 12:00 PM CST
Expired
Mar 8, 2019, 3:24 PM CST
In force
3 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3383 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS84 KAMA 081003
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
403 AM CST Fri Mar 8 2019

OKZ001-TXZ001-002-006-007-011>013-016>018-317-082300-
/O.NEW.KAMA.FW.W.0007.190308T1800Z-190309T0300Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Carson-
Deaf Smith-Randall-Armstrong-Palo Duro Canyon-
403 AM CST Fri Mar 8 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS 
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA AND THE WESTERN AND SOUTH CENTRAL TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CST this evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley...Moore...Oldham...Potter...Carson...Deaf 
  Smith...Randall...Armstrong and Palo Duro Canyon.

* 20 Foot Winds...South and southwest winds increasing to 15 to 25
  mph with gusts to around 30 to 35 mph. Winds are expected to
  shift to the west 20 to 30 mph with gusts around 35 to 40 mph
  following the passage of a Pacific cold front after midnight
  tonight. 

* Relative Humidity...Minimum afternoon relative humidities of 14
  to 23 percent.

* Red Flag Threat Index...2 to 4

* Timing...Critical fire weather conditions are expected to
  develop around 2 PM to 3 PM this afternoon and should end 
  around 9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
100 
WWUS84 KAMA 082124
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
324 PM CST Fri Mar 8 2019

OKZ001-TXZ001-002-006-007-011>013-016>018-317-082230-
/O.CAN.KAMA.FW.W.0007.000000T0000Z-190309T0300Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Carson-
Deaf Smith-Randall-Armstrong-Palo Duro Canyon-
324 PM CST Fri Mar 8 2019

...RED FLAG WARNING IS CANCELLED FOR THE WESTERN OKLAHOMA AND THE
WESTERN AND SOUTH CENTRAL TEXAS PANHANDLE...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

Conditions are no longer favorable for the development of critical
fire weather conditions across the western Oklahoma and western
and south central Texas Panhandle.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 7, 10:31 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 7, 10:31 PM CST, 5 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1031 PM CST Thu Mar 7 2019

.AVIATION...
Light and variable winds overnight behind a cold front will become
gusty out of the south and southwest by mid day. Winds are
expected to remain gusty through the evening. Skies are expected
to remain VFR. Some lower clouds around 5,000 feet may develop
toward the end of this forecast around the AMA TAF site as a storm
system approaches.

&&

.PREV DISCUSSION... /Issued 517 PM CST Thu Mar 7 2019/

AVIATION...
Gusty winds will decrease early this evening and they will become
light and variable for much of the night. Southwest winds will
increase during the morning on Friday and they will get gusty by
afternoon. Skies are expected to remain VFR.

PREV DISCUSSION... /Issued 359 PM CST Thu Mar 7 2019/

SHORT TERM...Tonight and Tomorrow...

Red Flag Warning in effect today through 7pm for dry conditions and
breezy to strong wind speeds, for mostly the western/southern parts
of the Texas Panhandle. High clouds have delayed mixing and
therefore the stronger wind speeds. Stalled boundary to the
northwest has also made it a difficult temperature forecast and
hence the RH values. Overall it does still appear the fire weather
concerns will come to fruition, but the peak will be late afternoon
to early evening.

Fire weather concerns will arise again tomorrow (Friday) as a trough
digs into the Dessert Southwest/Four Corners region and puts us
under southwesterly flow. With southwesterly divergent flow aloft
high clouds should hinder mixing again, but should still end up being
a breezy day in the west in the afternoon. Better overnight RH
recovery is anticipated tonight, so threat area should be limited to
the far southwest for fire weather. With high likely getting into the
70s for the southwest, we should see RH values around 20 percent to
slightly lower. May need another Red Flag Warning for these areas
tomorrow.

Guerrero

LONG TERM...Tomorrow Night through Next Wednesday...

Windy conditions will continue to start out the long term forecast.
Quick moving wave will approach from the Four Corners Friday night
into early Saturday. Associated surface cyclone, starting the long
term period along the NE/CO border to our northwest, will build into
central Kansas by Saturday morning. Other than maybe a couple
showers, operational guidance and most GEFS members suggest the
Panhandles will be dry slotted. The continuing winds Saturday
afternoon combined with the lack of meaningful rain should lead to
another day with fire weather concerns.

As the previously mentioned surface cyclone deepens over the Great
Lakes, cool front will push southward through the Plains with
surface ridging building into place by Sunday centered over the
eastern Plains. This will set up cool conditions for Sunday and
Monday as southeasterly winds at the surface take over, reinforced
by the growing influence of an upper closed low building over the
southwestern CONUS.

This upper low is progged to transition to an open wave as it digs
into Sonora/Chihuahua. Prolonged period of moist southeasterly
advection ahead of this wave, combined with increasing large scale
lift and small disturbances progged to eject ahead of this wave,
should get showers going across the Panhandles Monday afternoon into
Tuesday. The general trend has been to speed things up slightly but
still some timing differences between operational guidance and GEFS
members - notable one being the CMC which holds onto precipitation
into Wednesday - but virtually all give us precipitation at some
point Monday/Tuesday. This seems reasonable given the orientation of
the wave and extended period of moist advection starting Sunday.
Still enough progged instability for thunder Tuesday, so have kept
that in the forecast. Temperatures are warm enough that
precipitation should fall as rain, except for lingering
precipitation Wednesday night. Will also need to keep an eye on this
period for potential localized heavy rain - while several days too
early to make any pronouncements, NAEFS and ECE PWAT values are
above the 95th percentile Monday night into Tuesday across the
Panhandles.

Ferguson

AVIATION...

For the 18Z TAFs:

VFR conditions are expected at the terminals throughout this
valid TAF period. Main concern is the breezy to strong wind speeds
today. KGUY could experience some shifty winds today as a boundary
slides through (and possibly retreats) and therefore may not be
as gusty as KAMA and KDHT. Otherwise high clouds are expected
through the period as well.

Guerrero

FIRE WEATHER...

Fire weather concerns continue Friday and Saturday While cloud
cover may once again inhibit the full effect of mixing, winds
across the western Panhandles Friday afternoon will be out of the
south-southwest at 15 to 30 mph with gusts up to 40 mph. Minimum
RH values are forecast to be below 20 percent, so elevated to near
critical conditions will be possible with RFTI values of 1 to 4.

Saturday will feature westerly wind 10 to 25 mph with gusts up to
35 mph. Winds will be highest in the morning and early afternoon
hours. Combined with RH values below 20 percent and continued dry
fuels, elevated fire weather conditions will be possible with RFTI
values of 1 to 2.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/21
Hazardous weather outlook, Mar 8, 3:59 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 AM CST Fri Mar 8 2019

OKZ001>003-TXZ001>020-317-082200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
359 AM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions are expected this
afternoon through early this evening across the western two-thirds
of the Combined Texas and Oklahoma Panhandles. A Red Flag Warning
will be in effect from Noon today until 9 PM this evening for the
western and south-central parts of the Texas Panhandle.

Thunderstorms will be possible tonight across the eastern one-
third of the Combined Panhandles. Severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions will be possible Saturday across
parts of the entire Panhandles, with the greater risk across the
southwest and south-central Texas Panhandle.

Thunderstorms will be possible across the Panhandles Monday
through Tuesday night. At this time, severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Saturday.

Cockrell

Nearby

Red Flag Warnings in Texas, 2019Red Flag Warnings in Oklahoma, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.